Gadolinium Toxicity

Home » Posts tagged 'NSF'

Tag Archives: NSF

Viewpoint Categories

Gadolinium detected in skin of patients with impaired renal function, but no NSF: What does that prove?

Editorial by Sharon Williams
July 2020


If you only look at one specific patient population such as the renally-impaired, for predominantly one specific disease symptom like skin changes, how would you ever expect to know with any certainty whether or not other patient populations are also being harmed by GBCAs? (S. Williams, 2012 Letter to FDA)

 

I have been debating how to present the findings of a study that was published earlier this year, and I decided that the best thing for me to do was to write an editorial about it.

The paper by Kanal et al., Nephrogenic Systemic Fibrosis Risk Assessment and Skin Biopsy Quantification in Patients with Renal Disease following Gadobenate Contrast Administration, says that the study “aimed to analyze any nephrogenic-systemic fibrosis-related risks and quantify skin gadolinium levels in patients with impaired renal function but without nephrogenic systemic fibrosis who had received gadobenate.”

I have read the paper several times and I am still not sure what the study hoped to prove. Is it that half-doses of gadobenate (MultiHance) are safe to use even in renally-impaired patients?  That subclinical NSF does not exist?  That low levels of gadolinium (Gd) in the skin means that the patient has not been adversely affected by retained gadolinium?  With all due respect to the authors, I feel like something is missing.

The study used a screening questionnaire that is geared toward NSF and is primarily about skin changes (Lima et al., 2013). From what we know from the literature about NSF and gadobenate, I am not surprised that so few of the patients screened positive for NSF and that none were found to actually have NSF, especially when, according to the paper, “the vast majority” of them had received half-doses of gadobenate.  As I have said many times about NSF and gadolinium retention, I believe we need to consider what might be happening on the inside of the patient, and not just look at the skin for visible evidence of a problem, and, indeed, not just look for NSF as the only point of concern when it comes to gadolinium retention.

Interestingly, in the 2007 paper by High et al. that was referenced, it said that gadolinium was detected in only 4 of the 13 tissue specimens from 7 NSF patients. However, all 7 patients were included in the NSF Registry.  Perhaps that is why having evidence of Gd in tissue is not part of the Clinicopathological Definition and Workup Recommendations for NSF that was published by Girardi et al. (2010).  Since a patient does not need to have evidence of gadolinium in tissue to be diagnosed with NSF, I would not expect that it would be required in order to prove someone has “subclinical NSF” either. Finding no gadolinium or extremely low levels of gadolinium in dermal tissue does not seem to prove or disprove whether someone has been adversely affected by retained gadolinium.

I understand that there may be situations when undergoing an MRI with contrast might be deemed medically necessary and agreed to by the patient. However, I sincerely hope that, after reading this paper, radiologists and clinicians do not feel there is no concern about using gadobenate as long as it is used in half-doses.  We have to remember that, for inclusion in the study, only a single dose of gadobenate (MultiHance) was required, and the highest gadolinium level was found in a patient with an eGFR of 53 who had 1 MRI with an unspecified amount of contrast.  I think it is still important to consider the cumulative effect of any gadolinium that is retained, and to remember that the damage caused by gadolinium is more than skin deep – it goes to patients’ bones and vital organs as well.  The adverse effects of gadolinium in internal organs will not be visible with the naked eye, but that does not mean it is not happening.

Sharon Williams
__________________________________
References:
Kanal, E., Patton, T. J., Krefting, I., & Wang, C. (2020). Nephrogenic Systemic Fibrosis Risk Assessment and Skin Biopsy Quantification in Patients with Renal Disease following Gadobenate Contrast Administration. American Journal of Neuroradiology. https://doi.org/10.3174/ajnr.A6448

Williams, S. (2012). Letter to FDA Regarding Gadolinium Toxicity from GBCAs; made public 2016, The Lighthouse Project, GadoliniumToxicity.com. https://gdtoxicity.files.wordpress.com/2016/10/swilliams-2012fda-letter-gdtoxicity1.pdf

Lima, X. T., Alora-Palli, M. B., Kimball, A. B., & Kay, J. (2013). Validation of a Screening Instrument for Nephrogenic Systemic Fibrosis. Arthritis Care & Research, 65(4), 637–642. https://doi.org/10.1002/acr.21877

High, W. A., Ayers, R. A., Chandler, J., Zito, G., & Cowper, S. E. (2007). Gadolinium is detectable within the tissue of patients with nephrogenic systemic fibrosis. Journal of the American Academy of Dermatology, 56(1), 21–26. https://doi.org/10.1016/j.jaad.2006.10.047

Girardi, M., Kay, J., Elston, D. M., Leboit, P. E., Abu-Alfa, A., & Cowper, S. E. (2011). Nephrogenic systemic fibrosis: clinicopathological definition and workup recommendations. Journal of the American Academy of Dermatology, 65(6), 1095-1106.e7. https://doi.org/10.1016/j.jaad.2010.08.041

 

Gadolinium Toxicity – Let’s not make the same mistake again

An Editorial by Hubbs Grimm
August 2018

(A pdf of this Editorial is available for download)

I want to talk about the unfortunate results of the early studies of gadolinium toxicity that defined NSF and the parallels I see today in the effort to define Gadolinium Deposition Disease (GDD).  I will also propose an alternative view of how to describe gadolinium toxicity in a way that reflects what we currently know and do not know that will recognize all patients who have been affected by retained gadolinium.

Before I begin, I want to be clear that I believe all those who have contributed in the past and those who are contributing today are doing so with the best of intentions and working from the basis of their experience and perspective.  But that does not mean that the result or proposals are necessarily best for meeting the needs of the people who are suffering from the toxic effects of gadolinium.

(more…)

Gadolinium Toxicity: If not NSF, then what is it?

Editorial by Sharon Williams
August 2018

(A pdf of this Editorial is available for download)

What difference does a name make?  Evidently, when you are naming a disease it can make a huge difference.  The name can limit the scope of medical research, and when it comes to gadolinium, it has the potential to exclude other patient populations who have been exposed to the same toxic metal.

In 1997, when a group of patients on dialysis developed what appeared to be a new skin disorder, it was called Nephrogenic Fibrosing Dermopathy (NFD).  When researchers later learned that the problem went well beyond the patients’ skin and caused a systemic disease process, the name was changed to Nephrogenic Systemic Fibrosis (NSF).  The word “nephrogenic” in the name caused doctors and researchers to focus on people with severe renal disease.  At the beginning, that made sense since the problem only had been seen in patients with end-stage renal disease (ESRD).  Later we learned more about the cause.

In 2006, nine years after NSF/NFD was first diagnosed, the connection was made between NSF and gadolinium-based contrast agents (GBCAs) administered for MRIs.  Even though impaired kidney function did not cause NSF, the focus remained on the “N” or nephrogenic part of NSF.  Patients with normal kidney function were being overlooked; however, they were not unaffected by retained gadolinium from GBCAs.

(more…)

NSF Diagnosis made 10 years after patient’s last dose of contrast

On May 27, 2015, JAMA Dermatology published a Case Report by Larson et al that described a biopsy-confirmed case of “Nephrogenic Systemic Fibrosis Manifesting a Decade after Exposure to Gadolinium”.   According to the report, a long-term hemodialysis patient was exposed to a gadolinium-based contrast agent several times between 1998 and 2004 during magnetic resonance angiography (MRA) of his abdominal vessels and arteriovenous fistula.  Ten years later, in 2014, he developed new dermal papules and plaques.  The diagnosis of NSF was made based on the findings of a biopsy of affected skin which showed thickening of collagen, CD34+ spindle cells, and increased mucin in the dermis.  (Information about the agent(s) and dosages are not provided).

Prior to this case, the authors noted that the longest documented time after exposure to gadolinium to NSF manifestation was 3 ½ years.

This case shows that even in patients with severe renal disease retained gadolinium can take many years before causing “visible” evidence of a problem.  The authors concluded that, “Although the use of gadolinium contrast agents in patients with kidney failure has markedly decreased, patients with exposure to gadolinium years to decades previously may manifest the disease”. (more…)

<span>%d</span> bloggers like this: